Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Investigation of periodic orbits in elliptical galaxies using the method of implicit functions

  • 48 Accesses

  • 3 Citations

Abstract

Existence of periodic orbits inside elliptical galaxies has been investigated. Necessary conditions for regular, small amplitude periodic motion around the center of galaxy have been derived using implicit functions and solved by approximating through Taylor's series. The solution procedure requires to obtain functions of partial derivatives of dependent variables with respect to initial conditions. Derivation of these functions can be accomplished through solving a set of ordinary differential equations by proper choices of associated initial conditions. The results obtained show complete agreement with those obtained through the application of Poincaré-Lindstedt's method.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Szebehely, V. G.: 1967,Theory of Orbits, Academic Press.

  2. 2.

    Siegel, C. L. and Moser, J. K.: 1971,Lectures on Celestial Mechanics, Springer-Verlag.

  3. 3.

    Pars, L. A.: 1968,A Treatise on Analytical Dynamics, Wiley.

  4. 4.

    Nayfeh, A. H. and Mook, D. T.: 1979,Nonlinear Oscillations, Wiley-Interscience.

  5. 5.

    Nayfeh, A. H.: 1973,Perturbation Methods, Wiley.

  6. 6.

    Jordan, D. W. and Smith, P.: 1987,Nonlinear Ordinary Differential Equations, Oxford University Press.

  7. 7.

    Hartman, P.: 1964,Ordinary Differential Equations, John Wiley and Sons.

  8. 8.

    Loud, W. S.: 1963, ‘Behavior of Periodic Solutions of Certain Plane Autonomous Systems near Centers,’Contribution to Differential Equations, Vol. III, No. 1, pp. 23–36.

  9. 9.

    Mehri, B. and Mahdavi-Amiri, N.: 1991, ‘Periodic Solutions of Certain Three-Dimensional Autonomous Systems,’ TR/7, Department of Mathematical Sciences, Sharif Univ. of Technology, Tehran, Iran.

  10. 10.

    Davoust, E.: 1983, ‘Periodic Orbits in Elliptical Galaxies,’Astronomy and Astrophysics, Vol. 125, pp. 101–108.

  11. 11.

    Davoust, E.: 1986, ‘Periodic Orbits in Elliptical Galaxies; II. Rotation about the Axis of Symmetry,’Astronomy and Astrophysics, Vol. 156, pp. 152–156.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Jalali, M.A., Mehri, B. & Pourtakdoust, S.H. Investigation of periodic orbits in elliptical galaxies using the method of implicit functions. Celestial Mech Dyn Astr 63, 271–287 (1995). https://doi.org/10.1007/BF00692291

Download citation

Key words

  • Periodic orbits
  • implicit functions
  • elliptical galaxies